Title of article
A note on the characteristic classes of non-positively curved manifolds
Author/Authors
Jean-François Lafont، نويسنده , , Ranja Roy، نويسنده ,
Issue Information
روزنامه با شماره پیاپی سال 2007
Pages
15
From page
21
To page
35
Abstract
In this expository note, we give a simple conceptual proof of the Hirzebruch proportionality principle for Pontrjagin numbers of non-positively curved locally symmetric spaces. We also establish (non)-vanishing results for Stiefel–Whitney and Pontrjagin numbers of (finite covers of) the Gromov–Thurston examples of compact negatively curved manifolds. A byproduct of our argument gives a constructive proof of a well-known result of Rohlin: every closed orientable 3-manifold bounds orientably. We mention some geometric corollaries: a lower bound for degrees of covers having tangential maps to the non-negatively curved duals and estimates for the complexity of some representations of certain uniform lattices.
Keywords
Tangential maps , Characteristic class , Locally symmetric spaces , Dual Space
Journal title
Expositiones Mathematicae
Serial Year
2007
Journal title
Expositiones Mathematicae
Record number
703364
Link To Document